Psychological Causes of ED – Between 10% and 20% of ED cases have a psychological cause. Because arousal starts in the brain, psychological issues can be a significant contributing factor to erectile dysfunction. Mental health conditions like depression or anxiety can negatively impact your libido, making it more difficult for you to become aroused.
In some cases, ED can be a warning sign of more serious disease. One study suggests ED is a strong predictor of heart attack, stroke, and death from cardiovascular disease. The researchers say all men diagnosed with ED should be evaluated for cardiovascular disease. This does not mean every man with ED will develop heart disease, or that every man with heart disease has ED, but patients should be aware of the link.
Causes of impotence are many and include heart disease, high cholesterol, high blood pressure, obesity, metabolic syndrome, Parkinson's disease, Peyronie's disease, substance abuse, sleep disorders, BPH treatments, relationship problems, blood vessel diseases (such as peripheral vascular disease and others), systemic disease, hormonal imbalance, and medications (such as blood pressure and heart medications).
Recently, the US Food and Drug Administration (FDA) has issued a safety announcement regarding TRT. In part it reads ‘The benefit and safety of these medications have not been established. We are also requiring these manufacturers to add information to the labeling about a possible increased risk of heart attacks and strokes in patients taking testosterone.’37
Begot, I., Peixoto, T. C. A., Gonzaga, L. R. A., Bolzan, D. W., Papa, V., Carvalho, A. C. C., ... & Guizilini, S. (2015, March 1). A Home-Based Walking Program Improves Erectile Dysfunction in Men With an Acute Myocardial Infarction. The American Journal of Cardiology, 115(5), 5741-575. Retrieved from http://www.ajconline.org/article/S0002-9149(14)02270-X/abstract
Then you have to be able to make the right diagnosis. What is the basis for their erectile dysfunction? Is it psychogenic? Is it some sort of neurological or blood vessel or hormonal issue? So you have to make a diagnosis. You have to be able to make an assessment. And then only after those things are done, then you start to think about medications.
Among the phenomena in the ageing man are a decrease in erectile function and testosterone levels. Add to these, increased risk for CVD, muscle wasting, decrease in bone density and libido, with all of these factors having an interplay with testosterone metabolism.33 Androgens play a key role in maintaining erectile function through four main mechanisms. Androgen deprivation has been shown to result in impairment of NO synthase release, altered PDE5 expression and activity, impaired cavernosal nerve function, and contribution to veno-occlusive disease in the penis.34 The role of testosterone replacement therapy (TRT) as a potential to improve erectile function in the man with ED remains an issue for patient and physicians who are comfortable treating androgen deficiency which include primary care physicians and specialists. Androgens are known to have a significant impact on the function of the smooth musculature within the corpus spongiosum.35
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.